Earlier this year, i posted regarding a patient of mine who had a significant jump in a1c from ~7 to ~13 one month after switching from genvoya to biktarvy and concurrently had new viremia. thankfully, their diabetes and HIV are both well controlled after a transient period of instability. A colleague on the forum had mentioned this case series of pts with similar presentations on my initial post: Nolan et Al, Bictegravir-Based Antiretroviral Therapy-Associated Accelerated Hyperglycemia and Diabetes Mellitus
I've now had another pt who had a sudden near doubling of their a1c soon after starting biktarvy. This second case has taken me by surprise, so now I'm wondering if folks are witnessing this at any frequency, and if there's any hypotheses on who may be more likely to be affected or have any general recommendations? Summary of both cases is below. looking forward to hearing your thoughts!
64 year old US-born cis-male, LWH since 1999. ART hx: kaletra -> complera -> genvoya -> biktarvy 8/2022. pt was switched to bic/ftc/taf to upgrade to non-boosted regimen. RAM: 184V (2010s, and same on repeat 2022/3). Pt had diet-controlled diabetes up until 7/2021, when a1c rose to 7.3. Last a1c on file prior to ART switch was 7.5, and one month after starting biktarvy, increased to 13.1. Pt was very symptomatic at this time - catabolism, unintended weight loss, polydipsia/polyuria, glucose toxicity. started on metformin + oral semaglutide; did not tolerate SGLT2i. Declined insulin therapy and did not require hospitalization. Fortunately able to achieve euglycemia within 3 months of PO diabetes regimen, with repeat a1c 6.6 in 2/2023 with metformin 2 g daily + semaglutide 14mg daily. I have not checked LADA panel.